Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 356, NWS Raleigh, NC

September 18, 2012Granville County, Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 18, 2012, 1:37 PM EDT for Granville County, Vance County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2012, 1:37 PM EDT (17:37 UTC)
Expired
Sep 18, 2012, 2:30 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Granville County, NC, Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 1:45 PM EDTTSTM WND DMG2 Ssw Berea, NC2 TREES DOWN AT PRIVATE RESIDENCE. TIME EST BY RADAR.
Sep 18, 1:50 PM EDTTSTM WND DMG1 Ese Berea, NC1 TREE DOWN AT PRIVATE RESIDENCE. TIME EST BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:45 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WUUS52 KRAH 181737
SVRRAH
NCC077-181-181830-
/O.NEW.KRAH.SV.W.0356.120918T1737Z-120918T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT TUE SEP 18 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 230 PM EDT

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM KERR LAKE TO
  BEREA...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
  VIRGILINA TO 11 MILES WEST OF OXFORD...MOVING NORTHEAST AT 40 MPH.
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KERR LAKE...
  OXFORD...
  STOVALL...
  TUNGSTEN...
  BULLOCKSVILLE...KERR LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE 
SHELTER IF YOU HEAR OR SEE A TORNADO.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3649 7831 3646 7831 3617 7880 3637 7880
      3650 7870 3655 7863 3655 7832
TIME...MOT...LOC 1737Z 231DEG 33KT 3649 7866 3633 7878

$$

MWS
5 follow-up statements
516 
WWUS52 KRAH 181749
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
149 PM EDT TUE SEP 18 2012

NCC077-181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-VANCE NC-
149 PM EDT TUE SEP 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE AND NORTHERN GRANVILLE COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM KERR LAKE TO BEREA...OR ALONG A LINE
EXTENDING FROM 10 MILES EAST OF VIRGILINA TO 7 MILES WEST OF
OXFORD...MOVING NORTHEAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... OXFORD...STOVALL...
TUNGSTEN...BULLOCKSVILLE AND KERR LAKE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3655 7832 3646 7831 3617 7880 3630 7880
      3637 7878 3655 7863
TIME...MOT...LOC 1749Z 231DEG 33KT 3656 7855 3638 7867

$$

MWS
267 
WWUS52 KRAH 181801
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT TUE SEP 18 2012

NCC077-181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-VANCE NC-
201 PM EDT TUE SEP 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE AND NORTHEASTERN GRANVILLE COUNTIES...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TUNGSTEN TO STOVALL...OR ALONG A LINE
EXTENDING FROM 15 MILES EAST OF VIRGILINA TO 8 MILES NORTH OF
OXFORD...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BULLOCKSVILLE AND KERR
LAKE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND 
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE 
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3655 7840 3655 7832 3653 7832 3648 7831
      3632 7865 3633 7873 3637 7872 3655 7863
TIME...MOT...LOC 1801Z 231DEG 33KT 3657 7847 3645 7856

$$

MWS
420 
WWUS52 KRAH 181812
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT TUE SEP 18 2012

NCC077-181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-VANCE NC-
212 PM EDT TUE SEP 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE AND NORTHEASTERN GRANVILLE COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
STOVALL...OR 12 MILES NORTH OF OXFORD...MOVING NORTHEAST AT 35 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... TUNGSTEN...
BULLOCKSVILLE AND KERR LAKE.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND 
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE 
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3648 7831 3641 7848 3641 7858 3648 7862
      3655 7859 3655 7838 3655 7832
TIME...MOT...LOC 1811Z 225DEG 30KT 3650 7850

$$

MWS
378 
WWUS52 KRAH 181821
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT TUE SEP 18 2012

NCC077-181831-
/O.CAN.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
GRANVILLE NC-
221 PM EDT TUE SEP 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANVILLE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3648 7831 3644 7845 3645 7852 3652 7849
      3652 7847 3655 7845 3655 7832
TIME...MOT...LOC 1821Z 232DEG 30KT 3653 7842

$$

NCC181-181830-
/O.CON.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
VANCE NC-
221 PM EDT TUE SEP 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN VANCE COUNTY...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
TUNGSTEN...OR 14 MILES NORTH OF HENDERSON...MOVING NORTHEAST AT 35
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BULLOCKSVILLE AND KERR
LAKE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND 
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE 
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3648 7831 3644 7845 3645 7852 3652 7849
      3652 7847 3655 7845 3655 7832
TIME...MOT...LOC 1821Z 232DEG 30KT 3653 7842

$$

MWS
578 
WWUS52 KRAH 181830
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE SEP 18 2012

NCC181-181840-
/O.EXP.KRAH.SV.W.0356.000000T0000Z-120918T1830Z/
VANCE NC-
230 PM EDT TUE SEP 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VANCE COUNTY EXPIRED
AT 230 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER SUCH AS DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3648 7831 3644 7845 3645 7852 3652 7849
      3652 7847 3655 7845 3655 7832
TIME...MOT...LOC 1830Z 232DEG 30KT 3658 7835

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:41 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 18, 10:41 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1041 AM EDT TUE SEP 18 2012

.SYNOPSIS...
A DEEPENING WAVE OF LOW PRESSURE OVER THE SOUTHERN/CENTRAL
APPALACHIANS WILL ACCELERATE NORTHEAST...REACHING SOUTHERN NEW
ENGLAND BY LATE THIS EVENING. MEANWHILE...THE TRAILING SURFACE
COLD FRONT WILL MOVE EAST THROUGH THE CAROLINAS THIS EVENING AND
TONIGHT. DRY HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
WEDNESDAY AND LINGER THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS 0F 1040 AM...

CURRENT THINKING UNCHANGED.
CURRENT LINE OF CONVECTION JUST WEST OF HIGHWAY ONE WILL CONTINUE
EASTWARD AS INDIVIDUAL STORMS MOVE NORTHEAST AT 35 TO 45 MPH. A
LOW SHEAR HIGH CAPE ENVIRONMENT WITH A SMALL BUT DEFINITE TORNADO
THREAT. A SECOND LINE RAPIDLY MOVING OUT OF GEORGIA WILL IMPACT
CENTRAL NORTH CAROLINA THIS AFTERNOON... PRECEDED BY A LULL IN
PRECIPITATION WITH SHOWERS MUCH MORE SCATTERED IN NATURE PRIOR TO
THE SECOND LINES ARRIVAL. THE AFTERNOON THREAT WILL BE TILTED MUCH
MORE TOWARD A DAMAGING STRAIGHT LINE WIND EVENT.

THE ACTUAL COLD FRONT IS STILL WEST OF THE MOUNTAINS AT 10 AM AND
MOSTLY SHOWERS WITH A MINIMAL TO ABSENT SEVERE WEATHER THREAT IS
EXPECTED WITH THE ACTUAL FRONT... PASSING THE WESTERN PIEDMONT
THIS EVENING... AND EAST OF INTERSTATE 95 IN THE EARLY MORNING
HOURS AFTER MIDNIGHT.

HIGH TEMPERATURES QUITE DIFFICULT. MID TO UPPER 70S FORECAST WITH
A FEW LOWER 80S. LOWS TONIGHT WILL BE DIVERSE DUE TO THE COLD
FRONT PASSAGE TIMING... RANGING FROM NEAR 60 NORTHWEST TO NEAR 70
EXTREME SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 200 AM TUESDAY...

THE INITIAL UPPER SHORT WAVE WILL BE LIFTING OUT OF THE BROADER
UPPER TROUGH OVER THE CENTRAL CONUS. THE DEEP MOISTURE AXIS WILL BE
ALONG THE COAST WEDNESDAY MORNING...MOVING OFFSHORE AS THE DAY
PROGRESSES. WILL HAVE LINGERING POPS IN THE EAST WHERE WEAK
CONVERGENCE ALONG THE TRAILING 850 MILLIBAR TROUGH AND LAGGING
SHALLOW MOISTURE AND WEAK ISENTROPIC LIFT WILL BE JUXTAPOSED WITH
THE ENTRANCE REGION OF THE DEPARTING UPPER JET. CLOUD COVERAGE
WILL REMAIN PERVASIVE DUE TO THE LAGGING 850 MILLIBAR TROUGH...BUT
LOW LEVEL COLD AIR ADVECTION WILL BE ONGOING THROUGH THE
DAY...WITH A LOSS OF 30 METERS OF LOW LEVEL THICKNESS SUPPORTIVE
OF A TEMPERATURE DIFFERENCE OF ABOUT 10 DEGREES FROM
TUESDAY...UPPER 60S TO LOWER 70S.

MOISTURE LINGERING ALONG THE COAST SHOULD BE FAR ENOUGH OFFSHORE TO
PRECLUDE ALL BUT AN ISOLATED SHOWER IN THE COASTAL PLAIN AS HIGH
PRESSURE RIDGES DOWN THE EASTERN APPALACHIANS. WILL SEE MORE SUN AND
HIGHS UP A FEW DEGREES...LOW TO MID 70S AFTER MORNING LOWS IN THE
MID TO UPPER 50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 200 AM TUESDAY...

WEAK HIGH PRESSURE OVER THE EAST COAST WILL PERMIT AT LEAST MODEST
INSOLATION AND CONTINUED MODIFICATION/WARMING OF THE AIR MASS IN
PLACE OVER THE AREA ON FRIDAY...HIGHS WILL BE NEAR NORMAL...80 PLUS
OR MINUS A COUPLE OF DEGREES. WILL STILL HAVE A LINGERING SMALL
CHANCE OF SHOWERS EAST OF INTERSTATE 95 WITH ONSHORE MOISTURE
ADVECTION.

A STRONG SHORT WAVE DIVING INTO THE ALREADY AMPLIFIED TROUGH OVER THE
CENTRAL CONUS WILL NUDGE A COLD FRONT EAST ACROSS THE OHIO VALLEY
AND INTO THE APPALACHIANS SATURDAY. MOISTURE ADVECTION AHEAD OF THIS
FRONT WILL BE MEAGER WITH LIMITED...MAINLY WESTERLY FLOW ACROSS THE
GULF. POPS WILL BE ISOLATED...BUT EXPECT THIS FLOW TO NUDGE
TEMPERATURES UP ANOTHER DEGREE OR TWO.

THE FRONT WILL MOVE ACROSS IN THE SATURDAY NIGHT TO SUNDAY TIME
FRAME...ACCOMPANIED BY ISOLATED TO SCATTERED CONVECTION...LIMITED
BY WEAK MOISTURE ADVECTION BUT ITS STILL UNCLEAR HOW MUCH UPPER
SUPPORT WILL BE PROVIDED BY JET STREAKS AROUND THE EASTWARD
ADVECTING UPPER TROUGH. FRONT TIMING AND ONSET OF COOL AIR
ADVECTION WILL PRODUCE A WIDER TEMPERATURE SPREAD SUNDAY...WITH
HIGHS RANGING FROM LOWER 70S WEST TO NEAR 80 EAST.

COOL AND DRY CONDITIONS ARE EXPECTED MONDAY AS HIGH PRESSURE BUILDS
IN...HIGHS MOSTLY 70 TO 75 AFTER MORNING LOWS IN THE MID TO UPPER
50S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AS OF 730 AM TUESDAY...

STRONG SURGE OF WARM MOIST AIR ADVECTION IN THE WAKE OF NORTHWARD
RETREATING WARM FRONT AND ALONG THE LEADING EDGE OF THE
STRENGTHENING/POWERFUL 50 TO 60 KNOT SOUTHERLY LOW LEVEL JET NOSING
IN FROM THE SOUTH WILL SUPPORT AREAS OF STRATUS AND SCATTERED
SHOWER AND POSSIBLE THUNDERSTORM ACTIVITY THIS MORNING. MVFR TO
LOW END VFR CEILINGS ARE EXPECTED THROUGHOUT MUCH OF THE DAY WITH
THE LOWEST CEILINGS EXPECTED ACROSS THE WESTERN PIEDMONT.
OTHERWISE...BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED TO
OVERSPREAD THE AREA THIS MORNING...DIMINISHING IN THE AFTERNOON AS
THE LOW LEVEL JET RACES OFF TO THE NORTHEAST.

THERE COULD BE A LULL IN PRECIPITATION AND STORMS LATE THIS
MORNING AND INTO THE AFTERNOON BEFORE A BAND OF STRONG TO SEVERE
STORMS DEVELOPS AND MOVES EAST ACROSS THE AREA IN ADVANCE OF AN
APPROACHING COLD FRONT THE WEST. RAIN CHANCES WILL DIMINISH AFTER
06Z WEDNESDAY... A RETURN TO VFR CONDITIONS BY WEDNESDAY AFTERNOON
AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...MLM
LONG TERM...MLM
AVIATION...CBL
Hazardous weather outlook, Sep 18, 9:58 AM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
958 AM EDT TUE SEP 18 2012

NCZ007>011-023>028-040>043-075>078-084>086-088-089-191400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-
HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
958 AM EDT TUE SEP 18 2012

...TORNADO WATCH 641 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
CENTRAL NORTH CAROLINA. TORNADOES CAN STRIKE QUICKLY... CAUSING
EXTENSIVE DAMAGE... WHILE SEVERE THUNDERSTORMS PRODUCE HAIL QUARTER
SIZE OR LARGER AND DAMAGING WINDS OF 58 MPH AND GREATER. IF STORMS
THREATEN... REMEMBER THESE SAFETY GUIDELINES:

TORNADO WINDS CAN DESTROY MOBILE HOMES...SEVERELY DAMAGE HOMES AND
BUILDINGS... OVERTURN VEHICLES... AND COLLAPSE THE ROOFS OF STORES...
 GYMNASIUMS... AND CAFETERIAS. IF A TORNADO WARNING IS ISSUED OR A
TORNADO IS MOVING TOWARDS YOUR AREA... ABANDON MOBILE HOMES AND SEEK
SHELTER IN A STURDY BUILDING.

IF YOU ARE INDOORS... TAKE SHELTER IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE... GO TO THE LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A
CLOSET OR BATHROOM. STAY AWAY FROM DOORS... WINDOWS AND OUTSIDE
WALLS. FLYING DEBRIS CAN EASILY PENETRATE EXTERIOR WALLS. PUT AS
MANY WALLS BETWEEN YOU AND THE TORNADO AS YOU CAN. PROTECT YOURSELF
FROM FLYING AND FALLING DEBRIS WITH PILLOWS OR BLANKETS.

IF YOU ARE DRIVING AND A TORNADO THREATENS... SEEK SHELTER IN A
STRONG BUILDING. DO NOT STOP UNDER OVERPASSES. IF NO SHELTER IS
AVAILABLE... AS A LAST RESORT ABANDON THE VEHICLE AND LIE FLAT IN A
LOW LYING AREA OR DITCH.

MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE BY
LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT
HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST
WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY
VISITING HTTP://MOBILE.WEATHER.GOV.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING
HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

NCZ021-022-038-039-073-074-083-191400-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
958 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO INCREASE OVER THE
AREA IN RESPONSE TO A STRENGTHENING LOW PRESSURE SYSTEM LIFTING
NORTHEASTWARD THROUGH THE REGION. ISOLATED DAMAGING WINDS ALONG
WITH AN ISOLATED TORNADO ARE POSSIBLE WITH ANY STRONG STORM THAT
DEVELOPS OR MOVES INTO THE AREA.

A STRONG COLD FRONT IS EXPECTED TO INITIATE AN ADDITIONAL LINE OF
THUNDERSTORMS LATER TODAY. THESE STORMS WILL MOVE ACROSS CENTRAL
NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE LATE THIS
AFTERNOON. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 18, 11:35 AM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1135 AM EDT TUE SEP 18 2012

NCZ023>025-181615-
ALAMANCE-DURHAM-ORANGE-
1135 AM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE...DURHAM AND
ALAMANCE COUNTIES THROUGH 1215 PM EDT...

AT 1135 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SAXAPAHAW...OR ABOUT 8 MILES SOUTHEAST OF GRAHAM...MOVING NORTHEAST
AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MEBANE...EFLAND...
HILLSBOROUGH...SCHLEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3623 7880 3621 7881 3591 7927 3593 7937
      3603 7940 3625 7919
TIME...MOT...LOC 1535Z 225DEG 30KT 3598 7930

MWS
Special weather statement, Sep 18, 12:03 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EDT TUE SEP 18 2012

NCZ007-008-024-025-181700-
DURHAM-GRANVILLE-ORANGE-PERSON-
1203 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE...GRANVILLE
AND DURHAM COUNTIES THROUGH 100 PM EDT...

AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHLEY...OR ABOUT OVER HILLSBOROUGH...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...AND...
BAHAMA...SURL...AND...MORIAH...BEREA...OAK HILL...STOVALL...KERR
LAKE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3655 7845 3654 7845 3652 7847 3652 7849
      3649 7851 3639 7851 3604 7906 3605 7916
      3615 7921 3655 7875
TIME...MOT...LOC 1603Z 227DEG 35KT 3614 7907

MWS
Special weather statement, Sep 18, 12:14 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1214 PM EDT TUE SEP 18 2012

NCZ023-039-040-181645-
ALAMANCE-CHATHAM-RANDOLPH-
1214 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...CHATHAM AND
ALAMANCE COUNTIES THROUGH 1245 PM EDT...

AT 1214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAMSEUR...OR ABOUT 6 MILES WEST OF SILER CITY...MOVING NORTHEAST AT
35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STALEY...AND...SILER
CITY...SNOW CAMP...SUTPHIN.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3591 7926 3588 7925 3582 7921 3562 7954
      3566 7963 3576 7966 3596 7945
TIME...MOT...LOC 1614Z 226DEG 29KT 3574 7954

MWS
Special weather statement, Sep 18, 12:50 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1250 PM EDT TUE SEP 18 2012

NCZ007-024-025-181715-
DURHAM-ORANGE-PERSON-
1250 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE AND DURHAM
COUNTIES THROUGH 115 PM EDT...

AT 1250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHLEY...OR ABOUT 6 MILES NORTH OF HILLSBOROUGH...MOVING NORTHEAST AT
35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROUGEMONT...AND...
BAHAMA...ROUGEMONT...MORIAH...SURL.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3620 7880 3610 7903 3610 7910 3619 7914
      3639 7891 3639 7880
TIME...MOT...LOC 1650Z 228DEG 30KT 3617 7904

MWS
Special weather statement, Sep 18, 12:55 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1255 PM EDT TUE SEP 18 2012

NCZ074-075-083>086-181800-
ANSON-HOKE-MONTGOMERY-MOORE-RICHMOND-SCOTLAND-
1255 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND...RICHMOND...
MOORE...MONTGOMERY...ANSON AND HOKE COUNTIES THROUGH 200 PM EDT...

AT 1256 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LILESVILLE...OR ABOUT OVER WADESBORO...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELLERBE...NORMAN...
CANDOR...EAGLE SPRINGS...SEVEN LAKES...ROBBINS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3463 7946 3480 7968 3483 8033 3519 8012
      3515 8007 3517 8005 3524 8010 3537 8005
      3542 8009 3550 8006 3552 7935 3547 7936
      3538 7930 3531 7919 3527 7922 3526 7921
      3494 7935 3477 7933
TIME...MOT...LOC 1656Z 220DEG 35KT 3498 7995

ELLIS
Special weather statement, Sep 18, 1:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT TUE SEP 18 2012

NCZ007-008-181815-
GRANVILLE-PERSON-
129 PM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON AND GRANVILLE
COUNTIES THROUGH 215 PM EDT...

AT 129 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORIAH...OR ABOUT 11 MILES SOUTHEAST OF ROXBORO...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BEREA...OAK HILL...
STOVALL...KERR LAKE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT TUESDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3652 7849 3646 7851 3640 7851 3624 7880
      3624 7898 3628 7902 3655 7872 3655 7851
TIME...MOT...LOC 1729Z 225DEG 27KT 3628 7886

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:32 PM EDTSpecial Weather StatementRAHDavie58 min
Sep 17, 10:33 PM EDTSpecial Weather StatementRAHForsyth27 min
Sep 18, 6:52 AM EDTSpecial Weather StatementRAHAnson, Stanly38 min
Sep 18, 7:46 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly89 min
Sep 18, 8:04 AM EDTSpecial Weather StatementRAHDavidson, Guilford, Randolph86 min
Sep 18, 8:34 AM EDTSpecial Weather StatementRAHMontgomery56 min
Sep 18, 8:56 AM EDTSpecial Weather StatementRAHAlamance, Chatham, Guilford, Randolph94 min
Sep 18, 9:34 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange56 min
Sep 18, 10:45 AM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Vance45 min
Sep 18, 11:35 AM EDTSpecial Weather StatementRAHOrange40 min
Sep 18, 11:52 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Randolph2 hr
Sep 18, 12:03 PM EDTSpecial Weather StatementRAHGranville, Orange57 min
Sep 18, 12:14 PM EDTSpecial Weather StatementRAHChatham31 min
Sep 18, 12:50 PM EDTSpecial Weather StatementRAHPerson25 min
Sep 18, 12:55 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond, Scotland65 min
Sep 18, 1:29 PM EDTSpecial Weather StatementRAHGranville46 min
Sep 18, 1:40 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Warren35 min
Sep 18, 1:47 PM EDTSpecial Weather StatementRAHChatham, Harnett, Hoke, Lee58 min
Sep 18, 2:27 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Orange, Randolph63 min
Sep 18, 2:37 PM EDTTornado WarningRAHGranville21 min
Sep 18, 2:40 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston65 min
Sep 18, 2:43 PM EDTSpecial Weather StatementRAHFranklin, Wake62 min
Sep 18, 2:51 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake54 min
Sep 18, 3:04 PM EDTAreal Flood AdvisoryRAHWake2 hr
Sep 18, 3:13 PM EDTSpecial Weather StatementRAHChatham, Durham, Granville, Vance32 min
Sep 18, 3:19 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson41 min
Sep 18, 3:24 PM EDTTornado WarningRAHCumberland, Johnston, Sampson23 min
Sep 18, 3:27 PM EDTSpecial Weather StatementRAHWarren33 min
Sep 18, 3:37 PM EDTFlash Flood WarningRAHWake93 min
Sep 18, 3:38 PM EDTTornado WarningRAHFranklin, Nash, Wake14 min
Sep 18, 3:52 PM EDTSpecial Weather StatementRAHJohnston, Wilson53 min
Sep 18, 3:56 PM EDTSpecial Weather StatementRAHHalifax, Nash64 min
Sep 18, 5:01 PM EDTSpecial Weather StatementRAHHalifax44 min
Sep 18, 5:09 PM EDTAreal Flood AdvisoryRAHHalifax85 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.